Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 18, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2002, 1:03 AM CDT for McLean County, Sheridan County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2002, 1:03 AM CDT (06:03 UTC)
- Expired
- Jun 9, 2002, 2:00 AM CDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties McLean County, ND, Sheridan County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 090603 SVRBIS NDC055-083-090700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 100 AM CDT SUN JUN 9 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME EAST CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 200 AM CDT * AT 100 AM CDT...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM 4 MILES EAST OF TURTLE LAKE...OR ABOUT 45 MILES NORTH OF BISMARCK...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MERCER AT 105 AM CDT MCCLUSKY AT 140 AM CDT HAIL UP TO NICKLE SIZE HAS BEEN REPORTED NEAR TURTLE LAKE. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR SOUTHERN NORTH DAKOTA. LAT...LON 4767 10089 4735 10073 4747 10007 4785 10012 WA &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:35 PM CDT, 10 hours 28 minutes earlier.
Area forecast discussion, Jun 8, 2:35 PM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 235 PM CDT SAT JUN 8 2002 FCST PROBLEMS THROUGH PD WL BE DEALING WITH UPR SYSTEM MOVING INTO NRN PLAINS. WL USE AVN MDL FOR SPECIFICS AS ETA/AVN START OUT SIMILAR BUT ETA IS MORE PROGRESSIVE...ESP AFT 36 HRS. SLOWEST SOLN USUALLY SEEMS TO WORK OUT IN THIS TYPE OF PATN AND AVN IS DEFINATELY THE SLOWEST. EITHER WAY WL BE DEALING WITH CONVECTION TNGT...POSSIBLY SEVERE AS LOW LVL MOISTURE BEGINNING TO RAPIDLY INC OVER SRN CWA AND S/W OVER SCNTRL MT WL PROVIDE SPARK. CONV ALREADY BEGINNING OVER ERN MT. WIND PROFILE SUGGESTS ROTATING SUPERCELLS PSBL. WITH INCG MOISTURE ON STG LOW LVL JET...POTENTIALL EXISTS FOR HEAVY RAIN AS WELL. WILL WORD PSBLY SEVERE AND HEAVY RAIN ENTIRE CWA TNGT. AVN SUGGESTS PCPN HANGING ON ACROSS NRN CWA WITH A BREAK OVER SRN CWA SUN AFTN...BEFORE NEXT S/W LIFTS THROUGH BRINGING ANOTHER GOOD CHANCE OF CONVECTION SUNDAY NIGHT INTO MONDAY. COOLER TUE AND WED AS UPR LOW REMAIN IN THE VICINITY. PREV FCST MENTIONS AFTERNOON SHOWERS TUE AND WED AN THIS LOOKS GOOD...ALTHOUGH DEPENDING ON ACTUAL LOCATION OF 50H LOW...NRN CWA MAY SEE MORE THAN JUST AFTN SHOWERS. WL KEEP THU THROUGH SAT DRY WITH A WARMUP. .BIS...NONE. TWH
In the hours before
Local storm report, Jun 8, 9:39 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
939 PM CDT SAT JUN 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM BEACH ND 1.75 INCH HAIL
06/08/02 GOLDEN VALLEY EVENT DURATION 20
MINUTES. REPORTED BY
HAM RADIO OPERATOR.
0743 PM 6 N SENTINEL BUTTE ND 2.75 INCH HAIL
06/08/02 GOLDEN VALLEY REPORTED BY STORM
SPOTTER.
0830 PM 5 N SENTINEL BUTTE ND 4.5 INCH HAIL
06/08/02 GOLDEN VALLEY REPORTED BY STORM
SPOTTER.
0927 PM 9 NNE BEACH ND 1 INCH HAIL
06/08/02 GOLDEN VALLEY WATER OVER COUNTY ROAD.
1 TO 3 INCH DEPTH OF
HAIL NICKEL TO QUARTER
SIZE COVERING GROUND.Local storm report, Jun 8, 10:08 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1008 PM CDT SAT JUN 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM BEACH ND 1.75 INCH HAIL
06/08/02 GOLDEN VALLEY EVENT DURATION 20
MINUTES. REPORTED BY
HAM RADIO OPERATOR.
0743 PM 6 N SENTINEL BUTTE ND 2.75 INCH HAIL
06/08/02 GOLDEN VALLEY REPORTED BY STORM
SPOTTER.
0830 PM 5 N SENTINEL BUTTE ND 4.5 INCH HAIL
06/08/02 GOLDEN VALLEY REPORTED BY STORM
SPOTTER.
0927 PM 9 NNE BEACH ND 1 INCH HAIL
06/08/02 GOLDEN VALLEY WATER OVER COUNTY ROAD.
1 TO 3 INCH DEPTH OF
HAIL NICKEL TO QUARTER
SIZE COVERING GROUND.
0940 PM BEACH ND FLOOD
06/08/02 GOLDEN VALLEY COUNTY ROADS WASHED OUT
IN GOLDEN VALLEY
COUNTY. ROADS IN THE
TOWN OF BEACH FLOODED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jun 8, 10:12 PM CDT, 2 hours 51 minutes before
NDZ001-009-017-090410- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1010 PM CDT (910 PM MDT) SAT JUN 8 2002 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT (1000 PM MDT)... A LARGE AREA OF RAIN AND THUNDERSTORMS IS COVERING NORTHWESTERN NORTH DAKOTA THIS EVENING. AS THE STORMS MOVE NORTHEAST THEY WILL PRODUCE GUSTY WINDS...DANGEROUS LIGHTNING...PERIODS OF HEAVY RAIN AND POSSIBLY SOME SMALL HAIL. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND UPDATES. THOMSON
Special weather statement, Jun 8, 10:14 PM CDT, 2 hours 49 minutes before
NDZ001-009-017-090410- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1010 PM CDT (910 PM MDT) SAT JUN 8 2002 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT (1000 PM MDT)... A LARGE AREA OF RAIN AND THUNDERSTORMS IS COVERING NORTHWESTERN NORTH DAKOTA THIS EVENING. AS THE STORMS MOVE NORTHEAST THEY WILL PRODUCE GUSTY WINDS...DANGEROUS LIGHTNING...PERIODS OF HEAVY RAIN AND POSSIBLY SOME SMALL HAIL. SOME MINOR STREET FLOODING MAY OCCUR DURING PERIODS OF HEAVY RAIN...MOTORISTS SHOULD USE CAUTION. TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND UPDATES. THOMSON
Special weather statement, Jun 8, 11:27 PM CDT, 1 hour 36 minutes before
NDZ001-009-017-090625- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1125 PM CDT (1025 PM MDT) SAT JUN 8 2002 PERIODS OF RAIN AND A FEW THUNDERSTORMS WILL CONTINUE OVER MOST OF NORTHWESTERN NORTH DAKOTA OVERNIGHT. RAIN MAY BE HEAVY AT TIMES... IN WILLISTON NEARLY THREE QUARTERS OF AN INCH FELL IN ONE HOUR. SOME STREETS AND LOW LYING AREAS MAY EXPERIENCE MINOR FLOODING DURING PERIODS OF HEAVY RAIN. MOTORISTS AND ANY LATE NIGHT PEDESTRIANS SHOULD USE CAUTION WHEN APPROACHING POOLED WATER AS IT MAY BE DEEPER THAN IT APPEARS. DANGEROUS LIGHTNING AND GUSTY WINDS CAN ALSO BE EXPECTED WITH THE THUNDERSTORMS. THOMSON
Local storm report, Jun 8, 11:46 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1146 PM CDT SAT JUN 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0946 PM BEACH ND FLOOD
06/08/02 GOLDEN VALLEY COUNTY ROAD WASHED OUT.
REPORTED BY HAM RADIO
OPERATOR.
1114 PM HEBRON ND 1.75 INCH HAIL
06/08/02 MORTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1128 PM BOWMAN ND 1.75 INCH HAIL
06/08/02 BOWMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1142 PM HALLIDAY ND .75 INCH HAIL
06/08/02 DUNN REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:45 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 60 min |
| Jun 8, 8:48 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 57 min |
| Jun 8, 9:49 PM CDT | Severe Thunderstorm Warning | BIS | Billings | 56 min |
| Jun 8, 9:55 PM CDT | Flash Flood Warning | BIS | Billings, Golden Valley | 3 hr |
| Jun 8, 10:38 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 52 min |
| Jun 8, 10:51 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 54 min |
| Jun 8, 10:58 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 62 min |
| Jun 8, 11:17 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 58 min |
| Jun 8, 11:53 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 52 min |
| Jun 9, 12:02 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 58 min |
| Jun 9, 12:06 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 54 min |
| Jun 9, 12:08 AM CDT | Severe Thunderstorm Warning | BIS | McLean | 52 min |
| Jun 9, 12:24 AM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 66 min |
| Jun 9, 12:46 AM CDT | Severe Thunderstorm Warning | BIS | Foster | 59 min |
| Jun 9, 1:10 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 65 min |
| Jun 9, 3:24 AM CDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 66 min |
| Jun 9, 6:21 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.